Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 21, 2009, 2:16 PM MDT for Otero County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2009, 2:16 PM MDT (20:16 UTC)
- Expired
- Jul 21, 2009, 3:09 PM MDT
- In force
- 53 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 43 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2539 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEPZ 212016
SVREPZ
NMC035-212115-
/O.NEW.KEPZ.SV.W.0013.090721T2016Z-090721T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
216 PM MDT TUE JUL 21 2009
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
THIS INCLUDES THE CITY OF ALAMOGORDO...
* UNTIL 315 PM MDT
* AT 212 PM MDT...DOPPLER WEATHER RADAR
REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO
NICKLE SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF MESCALERO...OR 15
MILES NORTHEAST OF ALAMOGORDO.
THIS STORM WAS NEARLY STATIONARY TO MOVING EAST SOUTHEAST UNDER
10 MPH. A TRAINED WEATHER SPOTTER REPORTED MARBLE SIZE HAIL NEAR LA LUZ.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS OVER 60 MPH...CONTINUOUS
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3259 10537 3251 10592 3315 10619 3333 10571
3332 10566
TIME...MOT...LOC 2013Z 209DEG 1KT 3308 10585
$$
NOVLAN1 follow-up statement
000
WWUS54 KEPZ 212109
SVSEPZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
309 PM MDT TUE JUL 21 2009
NMC035-212113-
/O.CAN.KEPZ.SV.W.0013.000000T0000Z-090721T2115Z/
OTERO NM-
309 PM MDT TUE JUL 21 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OTERO COUNTY WILL
EXPIRE AT 315 PM...
STORMS PRODUCED 60 MPH WINDS AROUND LA LUZ NEW MEXICO. ALTHOUGH THE
WARNING WILL EXPIRE... CAUTION IS ADVISED AS STORMS ARE STILL
LOCALLY STRONG AND A FLOOD ADVISORY IS IN EFFECT FOR ARROYOS AND
STREAMS...AS THESE STORMS HAVE PRODUCED LOCALLY OVER AN INCH OF RAIN
IN SOME LOCATIONS ALONG WITH SOME FLOODING REPORTED NORTHEAST OF LA
LUZ IN BORCITA CANYON.
LAT...LON 3259 10537 3251 10592 3315 10619 3333 10571
3332 10566
TIME...MOT...LOC 2103Z 209DEG 1KT 3309 10584
$$
20 NOVLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:04 PM MDT, 12 minutes earlier.
Area forecast discussion, Jul 21, 2:04 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 204 PM MDT TUE JUL 21 2009 .SYNOPSIS... A WEAK COLD FRONT AND UPPER LEVEL DISTURBANCES WILL MOVE INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS WHILE EAST WINDS TRANSPORT MOIST AIR INTO THE REGION. AS A RESULT THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND WEDNESDAY WITH LOCALLY HEAVY RAINS POSSIBLE. HIGH PRESSURE WILL BRING MOSTLY WARM DRY WEATHER THURSDAY THROUGH SATURDAY WITH ONLY A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY. HOWEVER STORMS MAY INCREASE ON SUNDAY AS ANOTHER FRONT MOVES INTO THE REGION. && .DISCUSSION... POSSIBLY SIGNIFICANT CHANGES ARE TAKING PLACE ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS THIS AFTERNOON AS A WEAK BACK DOOR COLD FRONT IS ENTERING THE REGION FROM THE NORTHEAST. WEAK COOL AIR ADVECTION WILL ACCOMPANIED BY LOW LEVEL MOISTURE INFLOW AS WINDS REMAIN SUSTAINED FROM THE EAST THROUGH WEDNESDAY. THUS EXPECT SURFACE DEWPOINTS TO INCREASE INTO THE 55 TO 60 F RANGE. MOISTURE TRANSPORT WILL CONTRIBUTE TO PRECIPITABLE WATER AMOUNTS AROUND 1.2 INCHES THIS AFTERNOON AND NEAR 1.4 INCHES ON WEDNESDAY ALONG WITH AFTERNOON CAPES AROUND 500 TO 1000 J/KG OVER MOST OF THE AREA. MEANWHILE UPPER RIDGE AXIS WILL TRANSLATE SLOWLY WEST WHILE RATHER DEEP LONG WAVE TROUGHING BECOMES ESTABLISHED OVER THE EASTERN U.S. CONSEQUENTLY A SERIES OF UPPER WAVES WILL MOVE INTO THE AREA FROM THE NORTH. FORCING AHEAD OF THE WAVES COMBINED WITH CONVERGENCE ALONG FRONT AND AREAS OF UPSLOPE FLOW WILL ALL COMBINE TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON/TONIGHT AND AGAIN ON WEDNESDAY. WEAK STEERING FLOW AND DEEPENING MOISTURE SUGGEST SLOW MOVING CELLS WITH LOCALLY HEAVY RAINS OCCURRING. THUS CWA SHOULD BE MONITORED FOR LOCALIZED FLOODING. THERE WILL ALSO BE ADEQUATE INSTABILITY FOR HAIL OVER THE HIGHER TERRAIN. AFTER WEDNESDAY UPPER RIDGE MOVES SLOWLY EAST WITH SUBSIDENCE AND DRY AIR AND WARM AIR ADVECTION ALOFT RESULTING IN AIR MASS STABILIZATION AND PRECIPITABLE WATER DECREASING TO UNDER AN INCH BY FRIDAY AFTERNOON. THESE FACTORS AND CHANGES WILL CAUSE CONVECTIVE COVERAGE TO DIMINISH THURSDAY AND FRIDAY WHILE TEMPERATURES WARM TO AROUND 100 OVER THE LOWLANDS. HOWEVER GFS HAS BEEN CONSISTENT IN PUSHING ANOTHER FRONT SOUTHWARD THROUGH THE CWA ON SUNDAY WITH MOIST LOW LEVEL EASTERLY WINDS DRIVING PRECIPITABLE WATER AMOUNTS WELL ABOVE AN INCH. SO EXPECT SOME INCREASE IN CONVECTIVE ACTIVITY ON SUNDAY. && .AVIATION...VALID 22/0000Z-23/0000Z... SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE SACRAMENTO MOUNTAINS AND GILA REGION WILL CONTINUE THIS EVENING. WHILE OUTFLOW BOUNDARIES WILL PROPAGATE INTO THE LOWLANDS...THE ABILITY OF CONVECTION TO MAINTAIN ITSELF IS QUESTIONABLE GIVEN POSITION OF EASTERN CIRCULATION CENTER OF THE MID-LEVEL RIDGE BEING NEARLY OVERHEAD. STILL...HIGHER LOW-LEVEL MOISTURE AIRMASS LURKS NOT TOO FAR TO THE EAST...AND MAY YET SNEAK IN TO ABOUT THE RIO GRANDE VALLEY AS INDICATED BY THE 12Z NAM. ENOUGH RISK TO HOLD ON TO VCTS FOR THE TIME BEING...WITH BEST CHANCE FOR THUNDER PROBABLY BEING AT KTCS. KEPT VCTS GOING A FEW HOURS BEYOND USUAL DIURNAL TREND AS A WEAK UPPER SHORTWAVE OVER COLORADO WILL MOVE ACROSS NORTHERN NEW MEXICO THIS EVENING...POSSIBLY HELPING TO MAINTAIN CONVECTION. && .FIRE WEATHER... SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE GILA AND SACS WILL CONTINUE TO BE A DAILY THREAT THROUGH THE WEEK. THUNDERSTORM ACTIVITY OVER THE HIGH PLAINS AND LOW LEVEL SOUTHEASTERLY FLOW WILL CONTINUE TO ALLOW INCREASING LOW LEVEL MOISTURE TO SEEP INTO THE REGION FROM THE EAST...RESULTING IN SLIGHTLY BETTER CHANCES FOR LOWLAND PRECIPITATION OVER THE NEXT COUPLE DAYS...BUT DEWPOINTS STRUGGLING TO STAY IN THE LOWER 50S IS NOT WHAT WE EXPECT TO SEE IN MID JULY. A WEAK TROUGH DROPPING INTO NORTHERN NEW MEXICO THIS EVENING MAY HELP MAINTAIN THUNDERSTORM ACTIVITY INTO THE EVENING HOURS ESPECIALLY ALONG THE EAST SLOPES OF THE SACS...AND MAY HELP MAINTAIN CONVECTION INTO THE DESERT LOWLANDS...ESPECIALLY IF HIGHER DEWPOINT AIR EAST OF THE HIGHER TERRAIN CAN FILTER IN. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 72 93 71 95 73 / 30 30 30 20 20 SIERRA BLANCA TX 63 86 63 92 64 / 40 40 40 20 20 LAS CRUCES 68 92 67 95 69 / 30 30 30 20 20 ALAMOGORDO 65 93 65 92 66 / 40 30 30 20 20 CLOUDCROFT 48 69 50 70 49 / 40 40 40 30 30 TRUTH OR CONSEQUENCES 65 89 65 92 66 / 30 30 30 20 20 SILVER CITY 59 84 61 86 60 / 30 30 30 20 30 DEMING 65 92 65 93 66 / 30 30 30 20 20 LORDSBURG 66 92 66 92 67 / 20 20 30 20 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Jul 21, 11:05 AM MDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1105 AM MDT TUE JUL 21 2009 NMZ022>025-030>032-TXZ055-056-221715- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1105 AM MDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW STORMS PRODUCING HEAVY RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH. OVER 2 INCHES OF RAIN MAY FALL OVER VERY ISOLATED AREAS RESULTING IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON AND WEDNESDAY EVENING WITH A FEW STORMS PRODUCING HEAVY RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH. OVER 2 INCHES OF RAIN MAY FALL OVER VERY ISOLATED AREAS RESULTING IN LOCALIZED FLOODING. RAINFALL COVERAGE DECREASING AFTER WEDNESDAY NIGHT WITH ISOLATED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH WEDNESDAY EVENING FOR REPORTING HEAVY RAINS AND FLOODING ALONG WITH HAIL AND HIGH WINDS. ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:44 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 21, 2:52 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.